Alert archive / North Dakota / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 8, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at May 8, 2004, 11:58 PM CDT for Barnes County, North Dakota. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 8, 2004, 11:58 PM CDT (04:58 UTC)
- Expired
- May 9, 2004, 12:45 AM CDT
- In force
- 47 min
- Issued by
- NWS Grand Forks, ND
- Area
- Counties, with a storm outline in the text
County Barnes County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 75 km from the middle of the area, began a volume at 05:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 5.0 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 196 J/kg
- Mixed-layer CIN
- -62 J/kg
- Mixed-layer LCL
- 2876 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 116 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFGF 090458 SVRFGF NDC003-090545- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 1157 PM CDT SAT MAY 8 2004 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN BARNES COUNTY IN SOUTHEAST NORTH DAKOTA * UNTIL 1245 AM CDT. * AT 1152 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES EAST OF VALLEY CITY...MOVEMENT WAS TO THE NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL REMAIN IN RURAL AREAS OF NORTHEASTERN BARNES COUNTY. REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. LAT...LON 4694 9810 4682 9791 4704 9773 4723 9785 $$ VOELKER/04
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 8:30 PM CDT, 3 hours 28 minutes earlier.
Area forecast discussion, May 8, 8:30 PM CDT, 3 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 830 PM CDT SAT MAY 8 2004 FORECAST CHALLENGE CONCERNS T CHANCES/STRENGTH AND COVERAGE. CONVECTION OVER CENTRAL ND CONTINUES TO PROPAGATE EASTWARD 25 TO 30KTS WITH NORTHERN EDGE GETTING CLOSE TO NW FA. RECENT STRENGTHENING VCNTY BIS LOOKS TO BE AS A RESULT OF OUTFLOW FROM SD COMPLEX FROM VIS LOOP. ETA/RUC MAINTAIN WARM ADVECTION AND INSTABILITY WITH PRECIPITABLE H2O VALUES GREATER THAN AN INCH INTO FA OVERNIGHT SO EXPECT TSRA TO CONTINUE INTO OVERNIGHT. SPEED DIVERGENCE AT 850MB AND SD COMPLEX LIKELY LIMITING SEVERE EXTENT SO FAR AND WITH LOSS OF HEATING DO NOT EXPECT SIGNIFICANT SEVERE ALTHOUGH DRY LOW LEVELS WILL CONTINUE TO HAVE WIND GUST CONCERNS. WITH WARM AND LOW LEVEL MOISTURE ADVECTION CONTINUEING AND CLOUD COVER TEMPERATURES TO STAY RELATIVELY MILD. AT THIS POINT IN TIME MINIMUM VALUES SEEM REASONABLE. CHANGES TO CURRENT FORECAST WILL BE MINOR. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...SEVERE THUNDERSTORM WATCH UNTIL 10 PM FOR BENSON AND EDDY COUNTIES. MN...NONE. && VOELKER
Hazardous weather outlook, May 8, 6:45 AM CDT, 17 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 645 AM CDT SAT MAY 8 2004 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-081400- BARNES-BENSON-CASS-CAVALIER-CLAY-EAST BECKER-EAST MARSHALL- EAST OTTER TAIL-EAST POLK-EASTERN WALSH COUNTY-EDDY-GRAND FORKS- GRANT-GRIGGS-HUBBARD-KITTSON-LAKE OF THE WOODS-MAHNOMEN-NELSON- NORMAN-NORTH BELTRAMI-NORTH CLEARWATER-PEMBINA-PENNINGTON-RAMSEY- RANSOM-RED LAKE-RICHLAND-ROSEAU-SARGENT-SOUTH BELTRAMI- SOUTH CLEARWATER-STEELE-TOWNER-TRAILL-WADENA-WEST BECKER- WEST MARSHALL-WEST OTTER TAIL-WEST POLK-WESTERN WALSH COUNTY-WILKIN- 645 AM CDT SAT MAY 8 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE TONIGHT...MOSTLY AFTER MIDNIGHT. AS HAS BEEN THE CASE RECENTLY...ANY STORMS THAT FORM HAVE THE POTENTIAL TO PRODUCE STRONG WIND GUSTS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS ARE EXPECTED AGAIN ON SUNDAY...ESPECIALLY BY AFTERNOON. A FRONTAL BOUNDARY IS EXPECTED TO MOVE INTO THE RED RIVER VALLEY BY NOON AND WILL PROVIDE THE FOCUS FOR THE STORM DEVELOPMENT. WITH AFTERNOON HEATING AND INCREASING MOISTURE...THE INSTABILITY WILL BE GREATEST TO THE EAST OF THE RED RIVER VALLEY. A WIDESPREAD WETTING RAIN IS ALSO IN THE FORECAST FOR TUESDAY AND WEDNESDAY. THIS SYSTEM HAS A BIT MORE UNCERTAINTY WITH IT...BUT APPEARS TO HAVE BETTER MOISTURE TO WORK WITH. THIS SYSTEM COULD VERY WELL PUT AN END TO THE GOOD BURNING CONDITIONS THAT HAVE BEEN IN PLACE SINCE APRIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS WEEKEND FOR SEVERE WEATHER REPORTS. GODON
Nearby
Severe Thunderstorm Warnings in North Dakota, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.